Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 51, NWS Quad Cities, IA

August 23, 2007Keokuk County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Aug 23, 2007, 9:53 PM CDT for Keokuk County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2007, 9:53 PM CDT (02:53 UTC)
Expired
Aug 24, 2007, 4:00 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Keokuk County, IA

The radar

The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 240256
FFWDVN
IAC107-240900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
953 PM CDT THU AUG 23 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KEOKUK COUNTY IN SOUTHEAST IOWA...
  THIS INCLUDES THE CITY OF SIGOURNEY...

* UNTIL 400 AM CDT FRIDAY

* AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A THUNDERSTORM MOVING INTO THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHAT
  CHEER...SOUTH ENGLISH...KINROSS...KESWICK AND HARPER

ADDITIONAL RAINFALL OF 2 TO 3 INCHES IS EXPECTED DURING THE NEXT 4 
HOURS AS THUNDERSTORMS MOVE REPEATEDLY OVER THE AREA. THIS 
ADDITIONAL HEAVY RAIN WILL LEAD TO FLASH FLOODING...ESPECIALLY IN 
URBAN AREAS AND NEAR CREEKS AND STREAMS.

DO NOT DRIVE WHERE WATER COVERS THE ROAD  TURN AROUND AND FIND 
ANOTHER WAY  BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO 
RECOGNIZE THE DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

LAT...LON 4116 9242 4116 9197 4150 9196 4150 9242

$$

33
2 follow-up statements
000 
WGUS73 KDVN 240632
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
126 AM CDT FRI AUG 24 2007

IAC107-240900-
KEOKUK IA-
126 AM CDT FRI AUG 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR
KEOKUK COUNTY...

AT 124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAINFALL OCCURRING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HEDRICK... 
MARTINSBURG...OLLIE...RICHLAND...HAYESVILLE AND DELTA.

ADDITIONAL RAINFALL OF AN INCH OR TWO IS EXPECTED IN THE NEXT FEW 
HOURS.  THOUGH THE HEAVIEST RAINFALL WILL BE TO THE SOUTH...MODERATE 
RAINFALL WILL CONTINUE TO AFFECT KEOKUK COUNTY FOR A FEW MORE 
HOURS.  THIS ADDITIONAL RAINFALL WILL LEAD TO FLASH FLOODING... 
ESPECIALLY IN URBAN AREAS AND NEAR CREEKS AND STREAMS. 

DO NOT DRIVE WHERE WATER COVERS THE ROAD BE ESPECIALLY CAUTIOUS AT 
NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF 
FLOODING...ESPECIALLY WHILE DRIVING.

LAT...LON 4116 9242 4116 9197 4150 9196 4150 9242

$$
LE
000 
WGUS73 KDVN 240910
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 AM CDT FRI AUG 24 2007

IAC107-240910-
KEOKUK IA-
410 AM CDT FRI AUG 24 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR KEOKUK COUNTY...

THE FLASH FLOOD WARNING THAT WAS IN EFFECT UNTIL 4 AM HAS BEEN 
ALLOWED TO EXPIRE. AT 4 AM CDT...DOPPLER RADAR CONTINUED TO TO 
INDICATE WIDESPREAD THUNDERSTORMS WITH LIGHT TO MODERATE RAIN MOVING 
ACROSS MUCH OF SOUTHEAST IOWA. DOPPLER RADAR INDICATED RAINFALL 
AMOUNTS AS HIGH AS 2 TO 3 INCHES FELL LATE THURSDAY EVENING OVER 
ESPECIALLY THE SOUTHWEST HALF OF THE COUNTY. RAIN WILL CONTINUE TO 
FALL OVER THE AREA EARLY THIS MORNING...BUT HEAVY RAINFALL IS NOT 
EXPECTED. 

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM THIS EVENING. 

LAT...LON 4116 9242 4116 9197 4150 9196 4150 9242

$$

SHEETS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 8:50 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 23, 8:50 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
850 PM CDT THU AUG 23 2007

.UPDATE...VERY CONCISE UPDATE DUE TO BUSY AND DYNAMIC NATURE
WITH 23-01Z ANALYSIS TIERING PROCEDURE SUPPORTING HEAVIEST AND
STRONGEST STORMS TO REDEVELOP OVERNIGHT TO OUR SW NEAR MO/NE/IA AS
CURRENTLY HAPPENING AND MOVE ACROSS CENTRAL SECTIONS OF FORECAST
AREA...ROUGHLY CENTRAL 1/2. THE HEAVIEST RAINS AND STRONGEST STORMS
NEXT 6 TO 9 HOURS SUGGESTED ALONG AND BETWEEN HIGHWAY 30 AND HIGHWAY
34 CORRIDORS.

THIS IS AN EXCEPTIONALLY SIGNIFICANT HYDROLOGIC SITUATION WITH VERY
MOIST SOILS. EXPECT LARGE AREAS OF ADDITIONAL 1 TO 3 INCH AMOUNTS
WITH LOCALLY HIGHER AMOUNTS OF 4 OR MORE THAT WILL PRODUCE FLASH
FLOODING AND RIVER FLOODING. STRONGEST STORMS WILL STILL BE CAPABLE
OF STRONG WINDS OF 30 TO 50 MPH WITH ISOLATED DAMAGING WINDS OF 60
MPH POSSIBLE.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS
Hazardous weather outlook, Aug 23, 10:55 AM CDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1055 AM CDT THU AUG 23 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241600-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1055 AM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING ACROSS THE AREA...AS WELL AS A POTENTIAL FOR HEAVY RAIN
AND FLASH FLOODING. THUNDERSTORMS MOVING ACROSS CENTRAL IOWA INTO
THE AREA TODAY MAY BECOME MORE ORGANIZED...WITH A POTENTIAL FOR
THE STORMS TO BECOME SEVERE MAINLY EAST OF THE MISSISSIPPI BY
EARLY AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP TO THE WEST
AND MOVE INTO THE AREA LATER TODAY AND THROUGH THE OVERNIGHT HOURS
AS WELL. THE PRIMARY THREAT FROM ANY STORMS WILL BE FROM HEAVY
RAIN AND DAMAGING WINDS...WITH A SMALLER RISK FOR LARGE HAIL.

RISES TO FLOOD STAGE ARE OCCURRING ON ILLINOIS TRIBUTARY
RIVERS...PARTICULARLY ON THE ROCK RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY. PERIODS
OF THUNDERSTORMS WILL PERSIST ACROSS THE AREA...WITH OVERNIGHT
THUNDERSTORMS ENDING IN THE MORNING...THEN STORMS DEVELOPING AND
MOVING ACROSS AGAIN IN THE AFTERNOON AND EVENING HOURS. THE
PRIMARY RISKS FROM STORMS TOMORROW WILL BE FROM HEAVY RAIN AND
DAMAGING WINDS.

SEVERAL IOWA AND ILLINOIS TRIBUTARY RIVERS...AS WELL AS THE
MAINSTEM MISSISSIPPI RIVER...WILL APPROACH OR MAINTAIN RIVER
LEVELS ABOVE FLOOD STAGE BY THE END OF THE WEEK. THE AMOUNT OF
RISE WILL DEPEND VERY STRONGLY HOW MUCH RAIN FALLS OVER THE NEXT
COUPLE OF DAYS...AND WHERE IT FALLS. IN GENERAL...MINOR TO
MODERATE FLOODING IS EXPECTED ON SEVERAL TRIBUTARY RIVERS...WITH
MINOR FLOODING POSSIBLE ALONG THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT. IN
ADDITION...SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF RAINFALL
OVER 1 INCH AS WELL AS ANY FLOODING.

MAYES

In the hours before

Local storm report, Aug 23, 8:24 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
824 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     BIRMINGHAM              40.88N 91.95W
08/23/2007  E60 MPH          VAN BUREN          IA   LAW ENFORCEMENT

            WIND PUSHED A TRUCK ACROSS A PARKING LOT

&&

RAYW
Local storm report, Aug 23, 8:30 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
830 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     DANVILLE                40.86N 91.31W
08/23/2007  E45 MPH          DES MOINES         IA   AMATEUR RADIO

&&

RAYW
Local storm report, Aug 23, 8:39 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
839 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     BURLINGTON              40.81N 91.12W
08/23/2007  E60 MPH          DES MOINES         IA   LAW ENFORCEMENT

            WINDS GUSTING FROM 40 TO 60 MPH

0832 PM     TSTM WND GST     DANVILLE                40.86N 91.31W
08/23/2007  E55 MPH          DES MOINES         IA   FIRE DEPT/RESCUE

&&

RAYW
Local storm report, Aug 23, 8:43 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
843 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND GST     3 ENE GEODE STATE PARK  40.83N 91.33W
08/23/2007  E55 MPH          DES MOINES         IA   LAW ENFORCEMENT

            NEAR HARMONY CHURCH BY GEODE

&&

RAYW
Local storm report, Aug 23, 8:45 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
845 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND GST     DANVILLE                40.86N 91.31W
08/23/2007  E55 MPH          DES MOINES         IA   LAW ENFORCEMENT

            50 TO 55 MPH WIND GUSTS BETWEEN MIDDLETOWN AND DANVILLE
            ON OLD HIGHWAY 34.

&&

RAYW
Local storm report, Aug 23, 9:00 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
900 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HEAVY RAIN       4 E WHAT CHEER          41.41N 92.28W
08/23/2007  M2.32 INCH       KEOKUK             IA   TRAINED SPOTTER

            MEASURED AMOUNT SINCE MIDNIGHT.

&&

MIKEZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:11 PM CDTSevere Thunderstorm WarningDVNJefferson64 min
Aug 23, 7:50 PM CDTSevere Thunderstorm WarningDVNHenry, Van Buren73 min
Aug 23, 8:20 PM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa55 min
Aug 23, 8:28 PM CDTSevere Thunderstorm WarningDVNLee62 min
Aug 23, 9:45 PM CDTRiver Flood WarningDVNLee, Van Buren38 hr
Aug 23, 9:45 PM CDTRiver Flood WarningDVNLee60 hr
Aug 23, 10:03 PM CDTRiver Flood WarningDVNJohnson, Louisa, Washington24 hr
Aug 23, 10:12 PM CDTFlash Flood WarningDVNJefferson, Van Buren6 hr
Aug 23, 10:52 PM CDTRiver Flood AdvisoryDVNClinton, Scott24 hr
Aug 23, 10:52 PM CDTRiver Flood AdvisoryDVNMuscatine, Scott24 hr
Aug 23, 10:59 PM CDTFlash Flood WarningDVNHenry5 hr
Aug 23, 11:46 PM CDTFlash Flood WarningDVNDes Moines, Lee6 hr
Aug 24, 5:34 AM CDTRiver Flood WarningDVNJohnson, Washington38 hr
Aug 24, 5:34 AM CDTRiver Flood WarningDVNKeokuk47 hr
Aug 24, 5:34 AM CDTRiver Flood WarningDVNHenry, Jefferson, Washington38 hr
Aug 24, 5:34 AM CDTRiver Flood WarningDVNDes Moines, Henry, Lee5 days
Aug 24, 7:59 AM CDTFlash Flood Warning EmergencyDVNJefferson, Van Buren6 hr
Aug 24, 7:59 AM CDTFlash Flood WarningDVNJefferson6 hr
Aug 24, 12:06 PM CDTRiver Flood AdvisoryDVNJones, Linn4 days
Aug 24, 12:06 PM CDTRiver Flood AdvisoryDVNCedar, Johnson, Linn5 days

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.